Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 178, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 30, 2005, 8:34 PM CDT for Morris County, Kansas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 30, 2005, 8:34 PM CDT (01:34 UTC)
- Expired
- Jun 30, 2005, 9:15 PM CDT
- In force
- 41 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
County Morris County, KS
The radar
The Topeka radar (KTWX), 45 km from the middle of the area, began a volume at 01:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 30, 1:40 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 1.6 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1264 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 2616 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KTOP 010134
SVRTOP
KSC127-010215-
/O.NEW.KTOP.SV.W.0178.050701T0134Z-050701T0215Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
834 PM CDT THU JUN 30 2005
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL MORRIS COUNTY IN EAST CENTRAL KANSAS
* UNTIL 915 PM CDT
* AT 832 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 4 MILES
SOUTHWEST OF PARKERVILLE...OR ABOUT 22 MILES SOUTH OF JUNCTION
CITY...MOVING EAST AT 35 MPH.
* LOCATIONS IMPACTED INCLUDE...
COUNCIL GROVE LAKE...
COUNCIL GROVE...
WILSEY...
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
LAT...LON 3861 9690 3881 9687 3881 9677 3878 9645
3877 9641 3874 9638 3871 9637 3856 9638
$$2 follow-up statements
000
WWUS53 KTOP 010156
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
853 PM CDT THU JUN 30 2005
KSC127-010215-
/O.CON.KTOP.SV.W.0178.000000T0000Z-050701T0215Z/
MORRIS-
853 PM CDT THU JUN 30 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 915 PM CDT FOR
CENTRAL MORRIS COUNTY...
AT 850 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS LINE
EXTENDED FROM EAST OF HERINGTON...EASTWARD TO COUNCIL GROVE
LAKE...AND WAS MOVING EAST AT 25 MPH.
SOME LOCATIONS AFFECTED INCLUDE...WILSEY AND COUNCIL GROVE...AS WELL
AS RURAL AREAS OVER CENTRAL MORRIS COUNTY.
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3857 9690 3875 9690 3875 9673 3875 9645
3874 9641 3873 9637 3871 9637 3856 9638
$$000
WWUS53 KTOP 010215
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
914 PM CDT THU JUN 30 2005
KSC127-010224-
/O.EXP.KTOP.SV.W.0178.000000T0000Z-050701T0215Z/
MORRIS-
914 PM CDT THU JUN 30 2005
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MORRIS COUNTY EXPIRES
AT 915 PM CDT...
AT 914 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORMS THAT PROMPTED THE WARNING HAD WEAKENED AND WERE
NO LONGER SEVERE...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.
RADAR INDICATED THAT STRONG THUNDERSTORMS WILL CONTINUE OVER MORRIS
COUNTY...PRODUCING HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3857 9690 3875 9690 3875 9673 3875 9645
3874 9641 3873 9637 3871 9637 3856 9638
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 4:12 PM CDT, 4 hours 22 minutes earlier.
Area forecast discussion, Jun 30, 4:12 PM CDT, 4 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 412 PM CDT THU JUN 30 2005 .DISCUSSION... SHORTTERM CONCERNS ARE SEVERE WEATHER EARLY TONIGHT...THEN FOCUS SHIFTS TO TIMING OF SHORTWAVES FRIDAY NIGHT THROUGH TUESDAY NIGHT. HEADING INTO THE AFTERNOON HOURS...NORTHWEST FLOW ALOFT WITH MAIN ENERGY DROPPING DOWN ACROSS THE UPPER GREAT LAKES. RIGHT REAR QUADRANT OF JET OVER THE CWA. AT THE SURFACE...BOUNDARY FROM SOUTHWEST KANSAS...ACROSS NORTHEAST KANSAS INTO SOUTHERN IOWA. PROFILERS SHOWING GOOD IN FLOW OVER THE BOUNDARY. THUNDERSTORMS DIMINISHED FOR A TIME AT LATE MORNING BUT A LITTLE AFTERNOON HEATING AND UPPER SUPPORT FUELED RAPID DEVELOPMENT DURING THE EARLY AFTERNOON HOURS. STORM ENVIRONMENT HAS CAPE VALUES IN THE 2 TO 3 THOUSAND J/KG RANGE TO ALONG WITH 0-6KM SHEAR IN THE 40 TO 50 KT RANGE. HAVE HAD REPORTS OF LARGE HAIL AND WIND DAMAGE WITH THE STRONGER STORMS. EXPECT ACTIVITY TO CONTINUE SLIPPING SOUTHEAST WITH THE FRONT WITH POTENTIAL FOR SEVERE DURING THE EVENING. WILL KEEP SOME MENTION OF PRECIPITATION FOR AREAS GENERALLY ALONG AND SOUTH OF INTERSTATE 35 AFTER MIDNIGHT...ENDING BY LATE NIGHT. LOWS TONIGHT FROM THE LOWER 60S NORTH TO NEAR 65 SOUTH. ON FRIDAY...SOME RELIEF IN CONVECTION AS SURFACE RIDGE BUILDS BRIEFLY SOUTH INTO THE AREA. FLOW NORTHWEST ALOFT BUT NO IMPULSES INDICATED AT THIS TIME. NORTHEAST TO EAST WINDS TURNING EAST TO SOUTHEAST BY LATE IN THE DAY. HIGHS IN THE MID 80S. FOR THE PERIOD FRIDAY NIGHT THROUGH SATURDAY...NORTHWEST FLOW AND SHORTWAVE ENERGY COMING THROUGH PRECEDED BY SOME WARM ADVECTION. WILL KEEP GOING 20 POPS FOR WESTERN COUNTIES AND EXPAND TO EASTERN PORTION OF CWA AFTER MIDNIGHT. IMPULSE SLIPS EAST DURING THE DAY SATURDAY ...SO DRY WITH HIGHS AROUND 90. FLOW TURNS MORE SOUTHWEST ALOFT SATURDAY NIGHT INTO SUNDAY WITH WARM ADVECTION IN THE LOW LAYERS AS LEE SIDE SURFACE TROUGH DEEPENS. WILL CONTINUE LOW POPS ACROSS THE CWA SATURDAY NIGHT...SLIGHTLY BETTER CHANCES FOR NORTH CENTRAL. WARM ADVECTION LIFTS NORTH ON SUNDAY...WILL KEEP SOME LOW POPS FOR SUNDAY AM MAINLY NORTH OF I70...DRY FOR AFTERNOON. FROM SUNDAY NIGHT THROUGH WEDNESDAY...FORECAST GETS COMPLICATED BY TIMING OF SEVERAL SHORT WAVES COMING OUT OF SOUTHWEST FLOW ALOFT...AND FRONTAL BOUNDARY THAT SAGS SLOWLY SOUTH WITH THE PASSAGE OF THE SHORTWAVES. MODELS SEEM TO BE A BIT MORE CONSISTENT WITH THIS SCENARIO BUT PLACEMENT OF THE IMPULSES AND FRONT DIFFER. LEANING TOWARD 00Z GFS WHICH SHOWS ONE IMPULSE MOVING THROUGH SUNDAY NIGHT AND EARLY ON JULY 4TH. ECMWF HAS FEATURE BUT NOT AS STRONG. LITTLE MORE STRONGER FEATURE MONDAY NIGHT INTO TUESDAY ON BOTH MODELS. BETTER LIFT OVER NORTHERN PORTIONS OF CWA CLOSER TO BOUNDARY THUS WILL GO 20 POPS SOUTH TO 30 POPS NORTH THROUGH THE PERIOD. LOWS MID TO UPPER 60S...HIGHS UPPER 80S TO LOWER 90S GIVEN EXPECTED CLOUD COVER AND PRECIP CHANCES. UPPER FLOW TURNS MORE NORTHWEST WEDNESDAY INTO THURSDAY WITH GFS STILL SHOWING SOME POSSIBILITY OF PRECIPITATION ON WEDNESDAY. ECMWF GOES TO NORTHWEST FLOW BUT NOT AS DISTINCT WITH SHORTWAVE ENERGY. GFS DEEPENS LOW TO THE EAST ON THURSDAY. LEANING TOWARD DRY FORECAST FOR THESE DAYS GIVEN MODEL DISCREPANCIES. GFS COOLING H850 MB TEMPS DOWN INTO THE 16 TO 20 DEGREE RANGE WITH ECMWF ABOUT 4 DEGREES WARMER. WILL LEAN TOWARD HIGHS IN THE UPPER 80S AND LOWS MIDDLE 60S BY THURSDAY. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. PF/DR
Hazardous weather outlook, Jun 30, 4:21 PM CDT, 4 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 421 PM CDT THU JUN 30 2005 KSZ008>012-020>024-026-034>040-054>056-058-059-011000- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 421 PM CDT THU JUN 30 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS...SOME SEVERE...WILL OCCUR THROUGH THE EVENING HOURS OVER EAST CENTRAL AND PARTS OF NORTHEAST KANSAS...GENERALLY SOUTH AND EAST OF A VALLEY FALLS TO COUNCIL GROVE LINE. LARGE HAIL AND WINDS IN EXCESS OF 60 MPH ARE POSSIBLE FROM THE STRONGER STORMS. AND ISOLATED TORNADO CAN NOT BE RULED OUT. THUNDERSTORM ACTIVITY SHOULD BE CONFINED TO AREAS GENERALLY ALONG AND SOUTHEAST OF INTERSTATE 35 AFTER MIDNIGHT...WITH THE THREAT FOR SEVERE WEATHER DIMINISHING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORM CHANCES WILL RETURN TO THE AREA FRIDAY NIGHT AND AGAIN SATURDAY NIGHT...LINGERING ACROSS AREAS NORTH OF INTERSTATE 70 SUNDAY MORNING. FROM SUNDAY NIGHT THROUGH TUESDAY NIGHT...THERE WILL BE OFF AND ON CHANCES FOR THUNDERSTORMS ACROSS MUCH OF THE AREA. THE BETTER CHANCES FOR THUNDERSTORMS WILL OCCUR DURING LATE AFTERNOON AND NIGHT TIME HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE NEEDED TONIGHT GENERALLY SOUTH AND EAST OF A VALLEY FALLS TO COUNCIL GROVE LINE. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
In the hours before
Local storm report, Jun 30, 8:12 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
812 PM CDT THU JUN 30 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0806 PM HAIL DUNLAP 38.58N 96.37W
06/30/2005 1.00 INCH MORRIS KS TRAINED SPOTTER
&&
36Local storm report, Jun 30, 8:19 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
819 PM CDT THU JUN 30 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0818 PM HAIL OLPE 38.26N 96.17W
06/30/2005 1.75 INCH LYON KS TRAINED SPOTTER
&&
36Local storm report, Jun 30, 8:24 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
824 PM CDT THU JUN 30 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0824 PM HAIL AMERICUS 38.51N 96.26W
06/30/2005 2.50 INCH LYON KS TRAINED SPOTTER
&&
36Local storm report, Jun 30, 8:29 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
829 PM CDT THU JUN 30 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM FLASH FLOOD LAWRENCE 38.97N 95.24W
06/30/2005 DOUGLAS KS LAW ENFORCEMENT
WATER OVER HWY 59
&&
36Local storm report, Jun 30, 8:32 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
832 PM CDT THU JUN 30 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM FLASH FLOOD SCRANTON 38.78N 95.74W
06/30/2005 OSAGE KS LAW ENFORCEMENT
165TH STREET CLOSED TO WANAMAKER ALONG WEST CITY LIMITS
&&
36Local storm report, Jun 30, 8:34 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
834 PM CDT THU JUN 30 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0813 PM TSTM WND DMG 1 S MERIDEN 39.17N 95.57W
06/30/2005 JEFFERSON KS LAW ENFORCEMENT
RURAL 54TH STREET FLOODING SOUTH OF MERDIDEN
&&
36The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 7:05 PM CDT | Flash Flood Warning | TOP | Douglas, Jefferson, Osage, Shawnee, Wabaunsee | 3 hr |
| Jun 30, 7:08 PM CDT | Severe Thunderstorm Warning | TOP | Franklin | 37 min |
| Jun 30, 7:13 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Morris | 47 min |
| Jun 30, 7:14 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Osage | 37 min |
| Jun 30, 7:41 PM CDT | Severe Thunderstorm Warning | TOP | Franklin | 41 min |
| Jun 30, 7:54 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Morris | 41 min |
| Jun 30, 7:56 PM CDT | Flash Flood Warning | TOP | Franklin | 2 hr |
| Jun 30, 8:12 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon | 50 min |
| Jun 30, 8:20 PM CDT | Flash Flood Warning | TOP | Coffey, Lyon, Osage | 3 hr |
| Jun 30, 9:05 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 40 min |
| Jun 30, 9:45 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon | 30 min |
| Jun 30, 10:14 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon | 46 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.